Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Wichita, KS

June 3, 2001Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 10:46 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 10:46 PM CDT (03:46 UTC)
Expired
Jun 3, 2001, 11:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 11:03 PM CDTHail 1.75Bushton, KS
Jun 3, 11:08 PM CDTHail 1Ellsworth, KS
Jun 3, 11:20 PM CDTHail 1Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040346
SVRICT
KSC053-159-040445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 1145 PM CDT.

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BUSHTON...OR ABOUT 22 MILES
  EAST OF GREAT BEND...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LORRAINE AROUND 1055 PM CDT...
  NEAR KANOPOLIS AROUND 1110 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH AND RICE COUNTIES UNTIL 1145 PM CDT.

LAT...LON 3847 9d859 3833 9843 3869 9792 3887 9814

/URBAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:53 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 3:53 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN JUN 3 2001

MAIN CONCERN THIS PACKAGE IS CHANCE OF STORMS THIS EVENING.  OUTFLOW
FROM STORMS EARLY THIS MORNING PUSHED INTO NORTHERN OK...SOUTH OF
THE WARM FRONT EXTENDING ALONG THE KS/OK BORDER.  SFC WINDS HAVE
RECOVERED ACROSS OK AND HAVE RETURNED TO SOUTHERLY...PUMPING +70F
DEWPTS AND +90F TEMPS INTO NORTH CENTRAL OK.  CAPES ARE RUNNING
AROUND 6000 J/KG ACROSS OK WITH 0-1KM HELICITY AT 100-400M/S ALONG
THE WARM FRONT. READINGS NORTH OF THE FRONT HAVE REMAINED IN THE 60S
WITH MID 50S DEWPTS.  ALSO OF NOTE IS A WAVE COMING OUT OF THE
ROCKIES AND CURRENTLY MOVING ACROSS ERN CO AND ERN NM. THE MAIN
NEGATIVE FACTOR IS THE STRENGTH OF THE MID LEVEL CAP WHICH IS
RUNNING +12C TO +15C. HOWEVER...FRONT IS BECOMING SO DEFINED THIS
AFTERNOON IT APPEARS SOME STORMS WILL BE ABLE TO GET GOING ALONG THE
SOUTHERN BORDER LATE THIS AFTERNOON. ALTHOUGH THE TORNADIC THREAT
WILL REMAIN NEAR THE KS/OK BORDER...LARGE HAIL WILL BE A CONCERN FOR
AREAS ALONG U.S. HWY 54 AND NORTHWARD. NEXT QUESTION IS HOW WILL THE
STORMS WHICH GET GOING THIS EVENING AFFECT THE PRECIP WHICH WAS
EXPECTED TO DEVELOP IN THE WWA LATER TONIGHT NORTH OF THE WARM
FRONT.  STILL SUSPECT THAT WITH THE EAST-WEST BOUNDARY REMAINING
NEAR THE KS/OK BORDER AND 850MB DEWPTS POOLING IN THE MID TEENS OVER
THE AREA...STORMS WILL DEVELOP ACROSS CEN/ERN KS DURING THE
OVERNIGHT HOURS ONCE THE LLJ KICKS IN AT SPEEDS OF 40-55KTS.  DUE TO
HEAVY RAINS THE PAST FEW DAYS ACROSS THE REGION...AND WITH MORE
HEAVY RAINS EXPECTED TONIGHT WILL GO AHEAD WITH A FLASH FLOOD WATCH
FOR MOST OF THE AREA.

SFC LOW IS EXPECTED TO REMAIN NEAR THE OK PANHANDLE THROUGH TUESDAY
MORNING WITH THE WARM FRONT GRADUALLY PUSHING NORTH ACROSS ERN KS
AND MOST OF MISSOURI.  HOWEVER WITH THE BOUNDARY STILL SLICING
ACROSS THE CWA AND THE UPPER LEVEL FLOW BECOMING NEARLY ZONAL WITH
SEVERAL EMBEDDED SHORTWAVES...WILL KEEP A CHC OF PRECIP IN THE
FORECAST THROUGH TUE NIGHT.

EXTENDED...
SFC HIGH PRESSURE FINALLY BUILDS INTO THE AREA ON WED AND PERSISTS
INTO FRI BEFORE SLIDING OFF TO THE EAST. WILL CONTINUE TO KEEP
FORECAST DRY FOR THE LATTER HALF OF THE WEEK...AS THE UPPER LEVEL
RIDGE BEGINS TO SLIDES OVERHEAD.  BY NEXT WEEKEND...WITH THE RETURN
OF SOUTHERLY FLOW AND THE UPPER LEVEL RIDGE CONTINUING TO SHIFT
EAST...WILL ADD A CHANCE OF -TSRA TO LATE SAT AND INTO SUNDAY.
AS FOR TEMPS...A GRADUAL WARMING TREND THROUGH THE WEEK.

NOONAN

ICT   63  84  66  84 /  70  20  50  30
HUT   60  82  64  81 /  70  20  50  30
EWK   60  82  65  83 /  70  30  50  30
EQA   62  84  66  85 /  70  30  50  30
WLD   65  85  68  87 /  70  20  50  30
RSL   54  77  56  73 /  50  20  40  30
GBD   57  81  59  75 /  50  20  40  30
SLN   56  78  63  78 /  70  40  50  30
MPR   59  81  64  80 /  70  30  50  30
CFV   66  85  68  86 /  70  30h  30  30
CNU   63  84  67  85 /  70  40  40  30
K88   61  84  67  85 /  70  40  50  30

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...
KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Jun 3, 8:32 PM CDT, 2 hours 14 minutes before
KSZ069-070-082-083-091>095-098-099-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN JUN 3 2001

...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...ALTHOUGH THE
ATMOSPHERE STILL REMAINS MODERATELY UNSTABLE. THE THREAT OF
THUNDERSTORM DEVELOPMENT REMAINS A POSSIBILITY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

NOONAN
Special weather statement, Jun 3, 9:16 PM CDT, 1 hour 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040316-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:45 PM CDTSevere Thunderstorm WarningICTHarper, Kingman60 min
Jun 3, 9:00 PM CDTTornado WarningICTHarper, Kingman45 min
Jun 3, 9:28 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 3, 9:44 PM CDTTornado WarningICTKingman61 min
Jun 3, 9:53 PM CDTFlash Flood WarningICTKingman112 min
Jun 3, 10:41 PM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 3, 10:43 PM CDTTornado WarningICTKingman62 min
Jun 3, 11:32 PM CDTSevere Thunderstorm WarningICTLincoln28 min
Jun 3, 11:35 PM CDTTornado WarningICTReno55 min
Jun 3, 11:45 PM CDTSevere Thunderstorm WarningICTBarton30 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningICTEllsworth58 min
Jun 4, 12:15 AM CDTSevere Thunderstorm WarningICTBarton30 min
Jun 4, 1:20 AM CDTSevere Thunderstorm WarningICTEllsworth55 min
Jun 4, 6:29 PM CDTSevere Thunderstorm WarningICTHarper61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.